Aa
A
A
A
Close
Diabetes - Type 2 Community
3.36k Members
Avatar universal

Metformin & Ice Cream

I have recently been diagnosed with Type II Diabetes.  I just started taking the metformin and after three weeks have run into a problem.  I am not sure whether I have a stomach virus, a reaction to increasing the metformin (1000mg to 1500mg) or if it was the ice cream I had but I can't stop going to the bathroom.  The diarreha has been excrutiating. Any suggestions, other than I probably shouldn't have had the ice cream to begin with. Thanks from a newbie.
4 Responses
141598 tn?1355675363
Not every patient can tolerate the side effects of specific medication. With Metformin diarrhea is a common side effect. To lessen the occurrence of diarrhea take Metformin with food. If it continues ask your doctor to lower your dose. If the lower does does nothing then ask your doctor to switch to one of the other oral glucose medications.

A type 2 diabetic should not eat "regular" ice cream as it contains lots of sugar and will raise your glucose levels. You need to read and pay attention to ingredient labels on packages and canned foods. Dreyer's [not Breyer's] now makes various flavored sugar free cream called Slow Churned. Its made with Splenda so types 2 can eat it. And its creamy, rich and smooth too.
Avatar universal
I am feeling much better today. It lasted two days and I am now wondering if it was just a bug since my husband had some affects too.  But I do realize I have to give up the real thing when it comes to ice cream. I remember when I was very young my grandmother use to have ice milk. I wonder if they have that any more - or maybe it's just called something different today.  Thanks for you response and I will talk to the doctor about all that happen.
Avatar universal
I love ice cream, but IMO it is all about portion control.  When I get a cone, I always ask for a kiddie size cone.  No half gallons in my freezer anymore.  I buy those little dixie cups that are about 100 calories, add a tiny drizzle of topping, add peanuts and viola, a mini sundae.  Byres now packages them in a bag of a dozen, both vanilla and chocolate, much better than the cheap ones in the freezer section.  Limit yourself to saving them as a treat twice a week.
Tbd
External User
It's not the ice cream. Its the metformin. Talk to your doctor about the diarrhea. If you have any other symptoms like head ache, nausea, vomiting, see your doctor immediately. You may be experiencing the side affects of the metformin. I recently had to stop taking the metformin and see an endocrinologist. Also metformin makes you gain weight, not lose it.
Have an Answer?
Top Diabetes Answerers
231441 tn?1333896366
Manila, Philippines
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Here are three summertime recipes that will satisfy your hunger without wreaking havoc on your blood sugar.
If you have prediabetes, type 2 diabetes isn’t inevitable. Find out how you can stop diabetes before it starts.
Diabetes-friendly recipes and tips for your game day party.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Simple ways to keep your blood sugar in check.
8 blood sugar-safe eats.